Advertisement

What are the side effects of nitrofurantoin (Macrobid)?

There are a number of possible side effects with nitrofurantoin. One harmless side effect is that the medication may discolor your urine a dark yellow or brown. This is nothing to be concerned about. Other common side effects include headaches and digestive tract disorders such as an upset stomach, gas, nausea, diarrhea, vomiting, and a lack of appetite.
 
Call your doctor if you experience severe side effects including:

- severe fatigue
- abnormal bruising or bleeding
- watery or bloody stools
- strange sensations in your hands or feet such as tingling, numbness, or burning
- a blue tinge to your skin or nails
- symptoms of lung disorders such as flu-like symptoms, trouble breathing, or persistent cough
- vision problems
- symptoms of liver disorders such as jaundiced (yellowish) skin or eyes, stomach pain, extreme nausea, lack of appetite, or pale-colored stool
- a butterfly-shaped rash on your cheeks or nose
- severe cramps
- disorientation
- severe diarrhea
- muscle or joint discomfort
- skin conditions such as blisters, swelling, redness, or peeling
- changes in your mood or mental functions
- long-lasting headache
- a persistent feeling of being run down
 
Talk to your doctor about any side effects that worry you or won't go away. Call 911 for emergency medical help if you have signs of an allergic reaction to nitrofurantoin, such as hives, trouble breathing, or swelling of your tongue, face, or throat.

Continue Learning about Antibiotic

Do I Need an Antibiotic?
Do I Need an Antibiotic?
If you’ve got a fever and you’re coughing, congested or battling a sore throat, chances are you’re also missing work, losing sleep—and running out of ...
Read More
6 Ailments That Call for an Antibiotic
6 Ailments That Call for an Antibiotic
When it comes to a lingering case of the sniffles, your first instinct may still be to run to the family doctor for an antibiotic to knock them out. ...
Read More
Do I need antibiotics for my cold if my mucous is thick, green or yellow?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
Thick, green or yellow mucus does not necessarily mean you need antibiotics. Mucus is often thicker ...
More Answers
When can antibiotics hurt more than help?
Michael B. Dahl, MDMichael B. Dahl, MD
Antibiotics can ‘hurt” by allowing bacteria that have randomly mutated against that antibiotic’s mec...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.